Oklahoma, 2006

Hail and Damaging Wind in Oklahoma, March 9, 2006

March 9, 2006 · NWS TSA · 7 events in 4 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 9, 11:42 AM CST, 26 minutes earlier.

Area forecast discussion, Mar 9, 11:42 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1142 AM CST THU MAR 9 2006

.MESOSCALE UPDATE...
SHOWERS CURRENTLY OVER NORTHERN PITTSBURGH COUNTY ARE WITHIN A
REGION OF WEAKENING CAP STRENGTH...AND FORECAST SURFACE CONDITIONS
WITHIN THE NEXT FEW HOURS SUGGEST THIS REGION WILL UNDERGO
CONTINUED CAP EROSION BENEATH THE COLD CORE ALOFT. RESULTANT
SURFACE BASED INSTABILITIES AND SHEAR VALUES SUPPORT POTENTIAL FOR
SEVERE WEATHER...WITH LARGE HAIL BEING A DISTINCT POSSIBILITY
GIVEN TEMPS ALOFT. ACTIVITY ROTATING THROUGH NORTHERN LOCATIONS
APPEARS TO BE LARGELY ELEVATED...AND WILL CONTAIN A SMALL RISK OF
SEVERE WEATHER ACROSS FAR NORTHEAST OKLAHOMA INTO NORTHWEST
ARKANSAS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 1
LONG TERM FORECASTER ID= 1
Hazardous weather outlook, Mar 9, 9:45 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
945 AM CST THU MAR 9 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
945 AM CST THU MAR 9 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...EARLY AFTERNOON.

DISCUSSION...
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON AS A
UPPER STORM SYSTEM PASSES OVERHEAD.  ANY THUNDERSTORMS
WHICH DEVELOP WILL POSE A RISK OF HAIL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS SHOULD MONITOR FOR POSSIBLE WARNINGS.  COVERAGE OF ANY
SEVERE WEATHER IS EXPECTED TO BE ISOLATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL.

EXTENDED DISCUSSION...
FIRE WEATHER CONCERNS RETURN BY FRIDAY AS TEMPERATURES ARE EXPECTED
TO WARM BACK INTO THE 70S WHILE SOUTH TO SOUTHEASTERLY WINDS
INCREASE.

THUNDERSTORM CHANCES RETURN BY THIS WEEKEND AS A SURFACE BOUNDARY
REMAINS NEAR THE REGION AND AN UPPER LEVEL SYSTEM APPROACHES FROM
THE WEST. THE BEST CHANCES OF THUNDER APPEAR TO BE OVER FAR EASTERN
OKLAHOMA AND WESTERN ARKANSAS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD STAY TUNED TO THE LATEST FORECASTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 9, 8:17 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
817 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     MCALESTER               34.93N 95.77W
03/09/2006                   PITTSBURG          OK   NEWSPAPER

            GAZEBO AND AWNING DAMAGED...SOME LAMP POLES LEANING.

0140 AM     TSTM WND DMG     KREBS                   34.93N 95.72W
03/09/2006                   PITTSBURG          OK   NEWSPAPER

            OUTBUILDING DAMAGED AT KREBS CITY HALL.

0140 AM     HAIL             8 E MCALESTER           34.93N 95.63W
03/09/2006  E0.75 INCH       PITTSBURG          OK   NEWSPAPER

&&

NMK
Local storm report, Mar 9, 8:27 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
827 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND GST     WILBURTON               34.92N 95.31W
03/09/2006  M61.00 MPH       LATIMER            OK   MESONET

0145 AM     TSTM WND GST     STIGLER                 35.25N 95.12W
03/09/2006  M74.00 MPH       HASKELL            OK   MESONET

&&

NMK
Local storm report, Mar 9, 9:08 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
908 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             HANNA                   35.21N 95.89W
03/09/2006  E0.75 INCH       MCINTOSH           OK   PUBLIC

0134 AM     HAIL             QUINTON                 35.12N 95.37W
03/09/2006  E2.50 INCH       PITTSBURG          OK   LAW ENFORCEMENT

            MARBLE TO TENNIS BALL HAIL. SOME STILL ON THE GROUND AT
            8AM.

0207 AM     TSTM WND DMG     3 S SALLISAW            35.42N 94.79W
03/09/2006                   SEQUOYAH           OK   PUBLIC

            SOUTH END OF TRAILOR HOME ROTATED TO THE EAST OFF ITS
            FOUNDATION AND ROOF BLOWN OFF. SEVERAL LARGE AND SMALL
            TREES DOWN. NO INJURIES. TRAILOR LOCATED IN WILDHORSE
            MOUNTAIN ESTATES.

&&

NMK
Local storm report, Mar 9, 9:22 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
922 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             ROCK ISLAND             35.18N 94.47W
03/09/2006  E0.75 INCH       LE FLORE           OK   TRAINED SPOTTER

            ALSO WINDS ESTIMATED AT 60 MPH.

&&

NMK
Local storm report, Mar 9, 10:22 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1022 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND DMG     CAMERON                 35.13N 94.53W
03/09/2006                   LE FLORE           OK   PUBLIC

            TREES AND TREE LIMBS DOWNED WINDS ESTIMATED AT 60 MPH.

0225 AM     HAIL             CAMERON                 35.13N 94.53W
03/09/2006  E1.00 INCH       LE FLORE           OK   PUBLIC

            1 INCH HAIL REPORTED IN DOWN

0235 AM     HAIL             CENTRAL CITY            35.32N 94.25W
03/09/2006  E0.75 INCH       SEBASTIAN          AR   COUNTY OFFICIAL

0410 AM     TSTM WND GST     5 NE KEOTA              35.31N 94.86W
03/09/2006  E65.00 MPH       HASKELL            OK   PUBLIC

&&

FSP
Local storm report, Mar 9, 11:34 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1134 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     TAHLEQUAH               35.92N 94.97W
03/09/2006                   CHEROKEE           OK   EMERGENCY MNGR

            SOME POWER LINES DOWN IN TOWN

0210 AM     HAIL             TAHLEQUAH               35.92N 94.97W
03/09/2006  E0.88 INCH       CHEROKEE           OK   EMERGENCY MNGR

0212 AM     TSTM WND DMG     PANAMA                  35.17N 94.67W
03/09/2006                   LE FLORE           OK   PUBLIC

            SIDING BLOWN OFF POST OFFICE

&&

FSP

The radar

The Tulsa radar (KINX), 112 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pittsburg

When
March 9, 12:08 PM CST to 12:15 PM CST
Where
Pittsburg County, Canadian
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.167, -95.650

Hail, Muskogee

When
March 9, 12:30 PM CST
Where
Muskogee County, 2 mi SE of Briartown
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.283, -95.200

Hail, Haskell

When
March 9, 12:30 PM CST
Where
Haskell County, 2 mi NE of Enterprise
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.233, -95.350

Hail, Haskell

When
March 9, 1:05 PM CST
Where
Haskell County, Tamaha
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.400, -94.983

Hail, Sequoyah

When
March 9, 1:19 PM CST
Where
Sequoyah County, Sallisaw
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.467, -94.800

Thunderstorm Wind, Sequoyah

When
March 9, 1:23 PM CST
Where
Sequoyah County, Gans
Measured
61 kt (70 mph) estimated gust
Injuries
10 direct, 0 indirect
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -94.700

Thunderstorm winds estimated at 70 miles an hour damaged the roof of a school. Debris from the roof blew into a room where students were sheltering from the storm and injured 10 of the students.

Hail, Sequoyah

When
March 9, 1:37 PM CST
Where
Sequoyah County, Roland
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.417, -94.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494180, 5494181, 5494182, 5494183, 5494184, 5494185, 5494186.